Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

June 11, 1998Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 1998, 12:12 AM CDT for Otter Tail County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1998, 12:12 AM CDT (05:12 UTC)
Expired
Jun 11, 1998, 12:45 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 12:15 AM CDTHail 0.75Fergus Falls, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS1 KFAR 110512
SVRFAR
MNC111-110545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1212 AM CDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN * TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1245 AM CDT

* AT 1210 AM...RADAR INDICATED SEVERE THUNDERSTORMS FROM 25 MILES
  SOUTHEAST OF FARGO TO 45 MILES SOUTHEAST OF FARGO OR JUST WEST OF
  BARNESVILLE AND ROTHSAY. THESE STORMS ARE MOVING NORTHEAST AT 25
  MPH. DIME SIZE HAIL WAS REPORTED 3 MILES NORTH OF ROTHSAY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELICAN RAPIDS

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

GSF

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:40 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 8:40 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT WED JUN 10 1998

NO TIME FOR AFD TONIGHT WITH ONGOING SVR WX. CURRENT ZONES WILL BE
UPDATED AFT WATCH EXPIRES.
VOELKER

In the hours before

Local storm report, Jun 10, 11:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1105 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    CRETE                     ND    1.00 INCH HAIL
06/10/98   SARGENT

0705 PM    LISBON                    ND    0.75 INCH HAIL
06/10/98   RANSOM

0800 PM    3E GWINNER                ND    1.75 INCH HAIL
06/10/98   SARGENT

0730 PM    COGSWELL                  ND    TORNADO
06/10/98   SARGENT                         REPORTED BY
                                           RESIDENTS

0725 PM    15S LISBON                ND    0.75 INCH HAIL
06/10/98   RANSOM

0810 PM    PAGE                      ND    0.75 INCH HAIL
06/10/98   CASS

0800 PM    3E MCLEOD                 ND    1.00 INCH HAIL
06/10/98   RICHLAND

0750 PM    3S ECKELSON               ND    0.75 INCH HAIL
06/10/98   BARNES

0825 PM    VALLEY CITY               ND    0.75 INCH HAIL
06/10/98   BARNES

0955 PM    2NW MAPLETON              ND    0.75 INCH HAIL
06/10/98   CASS
Local storm report, Jun 10, 11:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1105 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    CRETE                     ND    1.00 INCH HAIL
06/10/98   SARGENT

0705 PM    LISBON                    ND    0.75 INCH HAIL
06/10/98   RANSOM

0800 PM    3E GWINNER                ND    1.75 INCH HAIL
06/10/98   SARGENT

0730 PM    COGSWELL                  ND    TORNADO
06/10/98   SARGENT                         REPORTED BY
                                           RESIDENTS

0725 PM    15S LISBON                ND    0.75 INCH HAIL
06/10/98   RANSOM

0810 PM    PAGE                      ND    0.75 INCH HAIL
06/10/98   CASS

0800 PM    3E MCLEOD                 ND    1.00 INCH HAIL
06/10/98   RICHLAND

0750 PM    3S ECKELSON               ND    0.75 INCH HAIL
06/10/98   BARNES

0825 PM    VALLEY CITY               ND    0.75 INCH HAIL
06/10/98   BARNES

0955 PM    2NW MAPLETON              ND    0.75 INCH HAIL
06/10/98   CASS

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.